Narcan (naloxone) is an opioid antagonist drug that comes in the form of a nasal spray or injectable. It is a very effective overdose-reversal agent. In the event of overdose caused by an opioid such as heroin or fentanyl, timely administration of this drug can effectively counteract life-threatening effects by replacing opioids that are still active on brain receptors and preventing more opioids from attaching.
Naloxone isn’t new, by any means. It has been administered in hospitals and by first responders for decades. Due to ever-increasing opioid overdoses and fatalities in the U.S., however, Narcan has recently become widely available for purchase at most pharmacies without a prescription. It is commonly carried by law enforcement, EMTs, firefighters, and even civilians.
How Does Narcan Work?
Narcan can be injected by a medical professional into an overdosing person’s arm or thigh but is more commonly administered as a nasal spray that anyone can use. It can reverse an overdose when an individual is experiencing breathing problems, or their breathing has stopped altogether or is unresponsive.
Note: Naloxone is not a substitute for professional medical treatment. Emergency medical services (911) should be called immediately, even if the Narcan revives the person.
How to Manage an Overdose
If you suspect someone is experiencing an opioid overdose, investigate if the person is responsive by gently shaking him or her or shouting. Check their breathing status, and if the person is having trouble breathing or isn’t responsive, administer a single dose of Narcan in one nostril and call 911. The dispatcher may provide you with instructions on how to perform CPR or to stay close to the person until the first responders arrive.
If unconscious, the person who is having the overdose obviously cannot administer Narcan themselves. Instead, the drug must be administered by a friend, family member, or another bystander.
For this reason, it’s critical that loved ones of those who abuse opioids, such as heroin, have Narcan on-hand in case of an emergency. In the United States, Narcan can be obtained at most major pharmacies for $20 or less.
The medication guide for naloxone presents the following guidelines concerning proper administration:
Administer one spray in one nostril. A single dose of Narcan consists of 2-4 mg of naloxone hydrochloride, which may or may not be enough to save an overdosing person. Each nasal spray contains only one dose, and it cannot be reused and must be discarded.
Administer Narcan promptly and call 911 immediately. The longer a person suffers severe respiratory depression, the more likely they are to experience severe damage to their nervous system.
Re-administration of Narcan may be necessary. Moreover, if there is no response or significant change after the initial dose, a new dose should be delivered every 2-3 minutes. The need for re-administration most often occurs when the person has been exposed to an especially potent depressant, such as fentanyl.
If the person temporarily responds but then slips back into unconsciousness, Narcan should be re-administered. If multiple doses are needed, place them in alternating nostrils each time it’s administered.
More detailed instructions can be found on the Narcan website here.
What to Know About Using Narcan
Narcan should be administered as soon as possible after a suspected overdose, and emergency medical help should be called immediately as well. Signs that a person is overdosing on an opioid and needs to be revived with naloxone include the following:
- Unusual sleepiness
- Slow or stopped breathing
- Bluish skin, fingers, and nails
- Pinpoint pupils
It is vital to realize that while Narcan saves lives, it also causes immediate and severe withdrawal symptoms. For this reason, it’s critical to seek medical assistance immediately. Withdrawal symptoms are not often fatal, but they are incredibly uncomfortable and need to be treated to prevent the person from directly returning to drug use.
Some people may not be given Narcan if they have allergies to ingredients in this medication, including benzalkonium chloride, sodium chloride, or hydrochloric acid.
It’s also important to stress that Narcan only counteracts the effects of an overdose involving opioid drugs, such as heroin or fentanyl. It will not revive individuals who have overdosed on cocaine, meth, benzodiazepines, or other non-opioid based drugs.
Because Narcan instantly reverses the effects of opioids, including euphoria, it cannot be used to get high and is, therefore, non-addictive. In fact, it’s often found in combination products (e.g., Suboxone) that include buprenorphine and used as part of treatment for opioid dependence and withdrawal.
Treatment for Opioid Addiction
People who have been administered a life-saving overdose of Narcan are urged to seek long-term, comprehensive addiction treatment immediately following recovery. This treatment should include medical detox and consists of a variety of evidence-based approaches, such as behavioral therapy, individual and group counseling, substance abuse education, mindfulness therapy, and group support.
Just Believe Detox and Just Believe Recovery centers employ caring, professional staff who specialize in treating all stages of addiction and provide clients with the tools and support they need to achieve sobriety, prevent relapse, and reclaim the health and wellness they deserve. Please contact us today and discover how we can help support you on your journey to recovery!